EMIS/ELibM Electronic Journals

Outdated Archival Version

These pages are not updated anymore. For the current production of this journal, please refer to http://www.jstor.org/journals/0003486x.html.

Annals of Mathematics, II. Series, Vol. 149, No. 1, pp. 219-251, 1999
EMIS ELibM Electronic Journals Annals of Mathematics, II. Series
Vol. 149, No. 1, pp. 219-251 (1999)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



On finite homomorphic images of the multiplicative group of a division algebra

Yoav Segev

Review from Zentralblatt MATH:

The commuting graph $\Delta(X)$ of a finite group $X$ is the graph whose vertex set is $X\setminus\{1\}$ and whose edges are the pairs $\{a,b\}$ of commuting elements $a,b\in X$ with $a\neq b$ and $a,b\neq 1$. This graph is called balanced if there exist vertices $x$, $y$ such that the distances $d(x,y)$, $d(x,x^{\pm 1}y)$, $d(y,x^{\pm 1}y)$ are all bigger than $3$.

The main result of the paper is that the multiplicative group of a finite dimensional division algebra over an arbitrary field does not have as homomorphic image any nonabelian finite simple group $X$ with the property that $\Delta(X)$ is balanced or that the diameter of $\Delta(X)$ is strictly larger than $4$. On the other hand, the author announces that the commuting graph of any nonabelian finite simple group is either balanced or has diameter strictly larger than $4$.

A proof (using the classification of finite simple groups) is in [{\it Y. Segev, G. M. Seitz}, ``Anisotropic groups of type $A_n$ and the commuting graph of finite simple groups.'' (Preprint)]. Together, these results prove a conjecture of Potapchik and Rapinchuk: No nonabelian finite simple group is a homomorphic image of the multiplicative group of a finite dimensional division algebra. As a consequence, using the work of {\it A. Potapchik} and {\it A. Rapinchuk} [Proc. Indian Acad. Sci., Math. Sci. 106, No. 4, 329-368 (1996; Zbl 0879.20027)], a conjecture of Margulis and Platonov on the normal subgroup structure of the group of rational points of simple, simply connected algebraic groups over algebraic number fields is established in the case of anisotropic groups of inner type $A_n$.

Reviewed by J.-P.Tignol

Keywords: finite simple groups; multiplicative groups of finite-dimensional division algebras; commuting graphs of finite groups; finite homomorphic images; groups of rational points; simply connected algebraic groups over number fields

Classification (MSC2000): 20D05 16K20 16U60 05C25 20E32 20G30 20E36

Full text of the article:

Electronic fulltext finalized on: 18 Aug 2001. This page was last modified: 21 Jan 2002.

© 2001 Johns Hopkins University Press
© 2001--2002 ELibM for the EMIS Electronic Edition
Metadata extracted from Zentralblatt MATH with kind permission